Maryland, 2005Flash Flood and Damaging Winds in Maryland, June 28, 2005
June 28, 2005 · NWS LWX · 5 events in 3 counties and zones
With a tropical airmass in place, strong to severe thunderstorms occurred. These thunderstorms produced damaging wind gusts and heavy rainfall across a large portion of the Mid-Appalachian and Mid-Atlantic regions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a tropical airmass in place, strong to severe thunderstorms occurred. These thunderstorms produced damaging wind gusts and heavy rainfall across a large portion of the Mid-Appalachian and Mid-Atlantic regions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 2:21 PM EST, 39 minutes earlier.
Area forecast discussion, Jun 28, 2:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE JUN 28 2005
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE TROPICAL AIRMASS WILL BE ON TAP...ONCE AGAIN...FOR TOMORROW.
CURRENTLY...HIGH CLOUDINESS IS SPREADING NORTHEAST OVER THE CWFA.
TEMPERATURES ARE IN THE LOWER 90S IN MOST LOCALES...WITH DEWPOINTS
IN THE LOWER TO MID 70S. HEAT INDICES THIS AFTERNOON HAVE REACHED
ABOVE 100 DEGREES IN THE METROPOLITAN AREAS OF WASHINGTON DC AND FOR
BALTIMORE CITY. OVERNIGHT...ONGOING SHOWERS AND THUNDERSTORMS SHOULD
DECREASE IN COVERAGE AND INTENSITY WITH SUNSET. HOWEVER...WITH THE
JUICY AIRMASS IN PLACE...WILL LINGER SCATTERED POPS IN THE FORECAST
OVERNIGHT.
HIGH PRESSURE WILL REMAIN IN PLACE AT THE SURFACE AND ALOFT. NO REAL
SURFACE OR MID LEVEL FOCUSING MECHANISMS FOR CONVECTION...HOWEVER
THE ATMOSPHERE IS JUICY AND UNSTABLE ENOUGH TO PRODUCE
CONVECTION...ESPECIALLY DURING THE MAX HEATING OF THE DAY. THE
MODELS ARE STILL RUNNING PRETTY HIGH WITH THEIR POPS
NUMBERS...ALMOST CATEGORICAL...BUT WILL KEEP POPS IN THE HIGH
END/LIKELY RANGE.
THE MAV TEMP GUIDANCE HAS BEEN SUPERIOR FOR THE LAST FEW DAYS OVER
THE MEX. HAVE LEANED MORE TOWARDS THE MAV NUMBERS FOR THE SHORT TERM
FORECAST...HOWEVER THE GUIDANCE SEEMS TO COME MORE INTO LINE WITH
ONE ANOTHER. OVERNIGHT...TEMPERATURES WILL BE VERY SIMILAR TO LAST
NIGHTS...MAYBE A FEW DEGREES WARMER DUE TO CLOUD COVER. HIGH
TEMPERATURES FOR WEDNESDAY SHOULD BE SLIGHTLY COOLER THAN TODAYS
DUE TO THE INCREASED CLOUD COVER.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
WARM AND HUMID CONDITIONS WITH DEWPOINTS IN THE 70S WILL PERSIST
UNTIL A COLD FRONT CAN CHANGE THE AIR OUT FOR THE WEEKEND.
SUBTROPICAL HIGH WILL PUMP WARM AND HUMID AIR UP FROM THE GULF WHILE
A WEAK UPPER TROF WILL REMAIN OVER THE AREA FOR THE MID WEEK. THE
RESULT WILL BE AFTERNOON DESTABILIZATION AND CONVECTION. TROPICAL
MOIST ADIABATIC INSTAB PERSISTS THRU THE WEEK...BUT FORCING IS
LACKING. THINK THE TSRA WILL BE MAINLY OF THE AFTERNOON AND EVE
VARIETY...WILL ADJUST HOURLY POPS ACCORDINGLY. ETA HAS A UPPER LOW
FORMING OVERHEAD THU...BUT WILL CAST MY FORECAST WITH THE GFS WHICH
AVOIDS THAT.
CURRENTLY EXPECT FRI AFTERNOON FOR COLD FRONTAL PASSAGE WITH A LINE
OF THUNDERSTORMS LATE DAY. AFTER THAT A MORE PLEASANT HIGH PRESSURE
AREA MOVES IN FROM THE NW WITH MORE CONTINENTAL DRIER AIR MOVING IN
FOR SAT AND SUN. MONDAY FOR THE HOLIDAY AND TUE CURRENTLY HAVE
RETURN FLOW SETTING BACK UP AND THE UPPER RIDGE AMPLIFYING WITH
WARMING TEMPS.
&&
.AVIATION...
VFR CONDITIONS CURRENTLY. SCATTERED SHOWERS AND THUNDERSTORMS MAY
REDUCE VISBYS TO AROUND 2SM TSRA THIS AFTERNOON. VFR EXPECTED
OVERNIGHT...LIGHT FOG/MIST MAY REDUCE VSBYS TO 3-4SM BEFORE
SUNRISE.
&&
.MARINE...
SOUTH WINDS ALREADY ON THE SOUTH BAY AROUND 15 TO 18 KTS. WILL BE
RAISING A SCA FOR THE LOWER TWO SECTIONS OF THE BAY...AS SOUTHERLY
WINDS TEND TO CHANNEL UP THE BAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 6 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004-009>011-013-014-016>018 UNTIL 6 PM
TUESDAY.
VA...HEAT ADVISORY FOR VAZ038>042-050>057 UNTIL 6 PM TUESDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ533-534 UNTIL 8 AM WEDNESDAY.
SHORT TERM...LISTEMAA
LONG TERM...STRONG
AVIATION...Hazardous weather outlook, Jun 28, 2:55 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT TUE JUN 28 2005
ANZ530>537-MDZ002-003-005>007-VAZ021-025>031-036-037-WVZ048>055-
292000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY-
WASHINGTON-CARROLL-NORTHERN BALTIMORE-HARFORD-HIGHLAND-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
355 PM EDT TUE JUN 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY SEVERE STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE
SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.
DCZ001-MDZ004-009>011-013-014-016>018-VAZ038>042-050>057-292000-
DISTRICT OF COLUMBIA-FREDERICK MD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
355 PM EDT TUE JUN 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH 6 PM. HEAT
INDEX VALUES OF 98 TO 103 ARE CURRENTLY FORECAST.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY SEVERE STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE
SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
POTTER ACTIVATION IS REQUIRED.
In the hours before
Local storm report, Jun 28, 1:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG DEER RUN 38.72N 79.23W
06/28/2005 PENDLETON WV AMATEUR RADIO
TREES DOWNED
&&
MANNINGEvent by event
3 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Baltimore City (C)
- When
- June 28, 3:00 PM EST to 3:20 PM EST
- Where
- Baltimore City (C) County, Baltimore
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.300, -76.617
Trees were reported down in the northwestern portion of Baltimore City.
Thunderstorm Wind, Baltimore
- When
- June 28, 3:15 PM EST
- Where
- Baltimore County, 1 mi E of Randallstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.367, -76.783
There were several reports of powerwires down.
Heavy Rain, Baltimore City (C)
- When
- June 28, 3:20 PM EST to 4:30 PM EST
- Where
- Baltimore City (C) County, Baltimore
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.290, -76.612 (the zone’s center; the record gives no point)
Four children were playing in a stream. Heavy rainfall caused the stream to become swollen within its banks. One of the boys was swept away and drowned.
Thunderstorm Wind, Carroll
- When
- June 28, 4:00 PM EST
- Where
- Carroll County, Finksburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.500, -76.900
Trees and powerwires down in the eastern portion of Carroll county
Flash Flood, Baltimore
- When
- June 28, 6:00 PM EST to 6:30 PM EST
- Where
- Baltimore County, Woodlawn
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.317, -76.733
Water flooded a vehicle up to the hood
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Kentucky, June 28, 2005$750,000 · 1 event
- Lightning Strike in Michigan, June 28, 2005$500,000 · 1 event
- Tornado and Flash Flooding in Montana, June 28 to 29, 2005$112,000 · F0 · 29 events
- Flash Flooding and Lightning Strike in Ohio, June 28, 2005$200,000 · 3 events
- Flash Flood and Hail in Michigan, June 28, 2005$140,000 · 1 in hail · 6 events
- Damaging Winds in New York, June 28, 2005$125,000 · 58 kt wind · 3 events
- Flash Flooding in West Virginia, June 28, 2005$105,000 · 2 events
- Damaging Winds and Lightning Strike in Michigan, June 28, 2005$81,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Ohio, June 28, 2005$69,000 · 1 in hail · 8 events
- Flood and Damaging Wind in Indiana, June 28, 2005$60,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, June 28, 2005$50,000 · 1 event
- Flood and Hail in Ohio, June 28, 2005$32,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452015, 5452016, 5452019, 5452017, 5452018.